Texas, 2015

Cold in Texas, January 3 to 4, 2015

January 3 to 4, 2015 · NWS AMA · 11 events in 11 counties and zones

An arctic air mass and north winds behind a departing weather system that brought snow to the region resulted in dangerously cold wind chill values. The following is a list of minimum wind chill values: -5 to -10 at Dumas (Moore County); -5 to -10; -5 to -9 at Amarillo (Potter County); -5 to -9 at Panhandle (Carson County); -5 to -9 at Pampa (Gray County); -5 to -10 at Vega (Oldham County); at…

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An arctic air mass and north winds behind a departing weather system that brought snow to the region resulted in dangerously cold wind chill values.

The following is a list of minimum wind chill values: -5 to -10 at Dumas (Moore County); -5 to -10; -5 to -9 at Amarillo (Potter County); -5 to -9 at Panhandle (Carson County); -5 to -9 at Pampa (Gray County); -5 to -10 at Vega (Oldham County); at Canyon (Randall County); -5 to -9 at Wheeler (Wheeler County); -5 to -8 at Spearman (Hansford County); -5 to -8 at Lipscomb (Lipscomb County); -5 to -8 at Perryton (Ochiltree County); -5 to -8 at Stratford (Sherman County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 3, 5:41 PM CST, 19 minutes earlier.

Area forecast discussion, Jan 3, 5:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
541 PM CST SAT JAN 3 2015

.AVIATION...
FOR THE 00Z TAFS...IMPROVING CONDITIONS ARE EXPECTED AT ALL TERMINAL
SITES DURG THE FIRST 12 HOURS OF THIS FCST CYCLE....LEADING TO VFR
CONDITIONS AT ALL TAF SITES VERY LATE TONIGHT THRU LATE SUNDAY
AFTERNOON.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 357 PM CST SAT JAN 3 2015/

DISCUSSION...
THE WINTER STORM WILL CONTINUE TO SUBSIDE THROUGH LATE AFTERNOON/
EARLY EVENING. A BAND OF MODERATE SNOWFALL PERSISTS OVER THE CENTRAL
OKLAHOMA AND NORTH-CENTRAL TEXAS PANHANDLE WITHIN THE DEFORMATION
/WRAP-AROUND REGION OF A POTENT UPPER AIR LOW NOW EJECTING
NORTHEASTWARD OVER SOUTHWESTERN OKLAHOMA. PRECIPITATION WILL LIKELY
END OVER THE PANHANDLES DURING THE 22-01Z TIMEFRAME. CONCERN THEN
TURNS TOWARD INCREASING NORTHERLY WINDS ASSOCIATED WITH A RE-
ENFORCING PUSH OF ARCTIC SURFACE RIDGING IN WAKE OF THE PASSING
SYSTEM. WIND CHILLS WILL LIKELY FALL INTO THE 5 TO 15 DEGREES BELOW
ZERO RANGE TONIGHT/EARLY SUNDAY OVER MOST OF THE NORTHERN AND CENTRAL
PANHANDLES. HAVE MAINTAINED THE WIND CHILL ADVISORY AND EXTENDED IT A
BIT SOUTH/SOUTHWESTWARD.

LEE TROUGHING WILL EMERGE ON THE PLAINS OF NEW MEXICO BY LATE
SUNDAY...BUT WILL LIKELY HAVE LITTLE TO NO WARMING INFLUENCE ON
TEMPERATURES ACROSS THE PANHANDLES. GIVEN PERSISTENT SURFACE RIDGING
AND SNOW PACK...TEMPERATURES WILL STRUGGLE TO REACH FREEZING OVER
MUCH OF THE AREA.

TEMPERATURES WILL MODERATE BACK TOWARD THE UPPER 30S AND LOW 40S BY
MONDAY AND TUESDAY. BUT THIS TREND WILL BE SHORT LIVED. MEDIUM RANGE
SOLUTIONS SHOW A SOUTHWARD DISPLACEMENT OF A 1055-1060 MB ARCTIC
AIRMASS ONTO THE PLAINS BY THE MIDDLE OF NEXT WEEK. TIMING OF THIS
FRONT WILL BE MONITORED...BUT CURRENTLY APPEARS TO ARRIVE BY LATE
TUESDAY. DAYTIME TEMPERATURES WEDNESDAY ARE LIKELY TO BE SOME 20
DEGREES BELOW NORMAL AND SUB-FREEZING. THE UPPER AIR PATTERN...
HOWEVER...APPEARS TO REMAIN NORTHWESTERLY WITH MINIMAL PERTURBATIONS.
THUS PREDICTABILITY OF MEANINGFUL PRECIPITATION IS CURRENTLY LOW.

LINDLEY

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...HUTCHINSON...
     LIPSCOMB...OCHILTREE...POTTER...RANDALL...ROBERTS.

     WIND CHILL ADVISORY UNTIL 9 AM CST SUNDAY FOR THE FOLLOWING
     ZONES: CARSON...DALLAM...DEAF SMITH...GRAY...HANSFORD...
     HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...
     OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...
     WHEELER.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: DALLAM...DEAF SMITH...HANSFORD...HARTLEY...
     MOORE...OLDHAM...SHERMAN.

OK...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: BEAVER.

     WIND CHILL ADVISORY UNTIL 9 AM CST SUNDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: CIMARRON...TEXAS.

&&
Hazardous weather outlook, Jan 3, 3:12 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CST SAT JAN 3 2015

OKZ001>003-TXZ001>020-040915-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
312 PM CST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SNOW WILL CONTINUE TO DIMINISH OVER THE NORTHERN TEXAS PANHANDLE
THROUGH LATE AFTERNOON...AND WILL END OVER THE OKLAHOMA PANHANDLE
EARLY THIS EVENING. ADDITIONAL SNOWFALL AMOUNTS OF 1 TO 2 INCHES
REMAIN POSSIBLE THIS AFTERNOON...MAINLY OVER THE CENTRAL AND EASTERN
OKLAHOMA PANHANDLE.

A WIND CHILL ADVISORY IS IN EFFECT TONIGHT FOR ALL OF THE OKLAHOMA
PANHANDLE AND MUCH OF THE TEXAS PANHANDLE. DANGEROUS WIND CHILL
VALUES OF -5 TO -15 DEGREES CAN BE EXPECTED TONIGHT. AREAS OF BLOWING
SNOW MAY REDUCE VISIBILITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE WIND CHILL ADVISORY FOR THE OKLAHOMA AND NORTHERN TEXAS
PANHANDLES IS IN EFFECT UNTIL 9 AM SUNDAY MORNING. DANGEROUS WIND
CHILL VALUES OF -5 TO -15 DEGREES CAN BE EXPECTED SUNDAY MORNING
ACROSS THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...REPORTS
OF SNOWFALL AND ANY ASSOCIATED IMPACTS ARE APPRECIATED.

In the hours before

Local storm report, Jan 3, 1:25 PM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
125 PM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     SNOW             BOOTLEG                 34.83N 102.81W
01/03/2015  M7.0 INCH        DEAF SMITH         TX   PUBLIC

            6-7 INCHES OF SNOW

&&

EVENT NUMBER AMA1500040

KB
Local storm report, Jan 3, 1:31 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
131 PM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     SNOW             GUYMON                  36.69N 101.48W
01/03/2015  E5.0 INCH        TEXAS              OK   OK HIGHWAY PTRL

            4-5 INCHES OF SNOW ESTIMATED. STILL SNOWING HEAVILY.

&&

EVENT NUMBER AMA1500041

KB
Local storm report, Jan 3, 2:43 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
243 PM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     SNOW             BOISE CITY              36.73N 102.51W
01/03/2015  E8.0 INCH        CIMARRON           OK   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1500042

KB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Sherman

When
January 3, 6:00 PM CST to January 4, 9:00 AM CST
Where
Sherman forecast zone
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Wind chill values fell to between -5 and -8 at Stratford as indicated by nearby meteorological observation equipment.

Cold/Wind Chill, Hansford

When
January 3, 6:00 PM CST to January 4, 9:00 AM CST
Where
Hansford forecast zone
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Wind chill values fell to between -5 and -8 at Spearman as indicated by nearby meteorological observation equipment.

Cold/Wind Chill, Ochiltree

When
January 3, 6:00 PM CST to January 4, 9:00 AM CST
Where
Ochiltree forecast zone
Reported by
AWOS
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Wind chill values fell to between -5 and -8 at Perryton as indicated by nearby meteorological observation equipment.

Cold/Wind Chill, Lipscomb

When
January 3, 6:00 PM CST to January 4, 9:00 AM CST
Where
Lipscomb forecast zone
Reported by
Mesonet
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Wind chill values fell to between -5 and -8 at Lipscomb as indicated by nearby meteorological observation equipment.

Cold/Wind Chill, Moore

When
January 3, 6:00 PM CST to January 4, 9:00 AM CST
Where
Moore forecast zone
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Wind chill values fell to between -5 and -10 at Dumas airport.

Cold/Wind Chill, Oldham

When
January 3, 6:00 PM CST to January 4, 9:00 AM CST
Where
Oldham forecast zone
Reported by
ASOS
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Wind chill values fell to between -5 and -9 at Vega as indicated by nearby meteorological observation equipment.

Cold/Wind Chill, Potter

When
January 3, 6:00 PM CST to January 4, 9:00 AM CST
Where
Potter forecast zone
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Wind chill values fell to between -5 and -9 at Amarillo airport.

Cold/Wind Chill, Carson

When
January 3, 6:00 PM CST to January 4, 9:00 AM CST
Where
Carson forecast zone
Reported by
ASOS
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Wind chill values fell to between -5 and -9 at Panhandle as indicated by nearby meteorological observation equipment.

Cold/Wind Chill, Gray

When
January 3, 6:00 PM CST to January 4, 9:00 AM CST
Where
Gray forecast zone
Reported by
AWOS
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Wind chill values fell to between -5 and -9 at Pampa airport.

Cold/Wind Chill, Wheeler

When
January 3, 6:00 PM CST to January 4, 9:00 AM CST
Where
Wheeler forecast zone
Reported by
Mesonet
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Wind chill values fell to between -5 and -9 at Wheeler as indicated by nearby meteorological observation equipment.

Cold/Wind Chill, Randall

When
January 3, 6:00 PM CST to January 4, 9:00 AM CST
Where
Randall forecast zone
Reported by
ASOS
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Wind chill values fell to between -5 and -10 as indicated by nearby meteorological observation equipment.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557860, 557861, 557862, 557863, 557864, 557865, 557866, 557867, 557868, 557869, 557870.